Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Fungal infections on Aza


08-11-2013, 09:16 PM   #1
janeindeed
 
Join Date: Feb 2012
Fungal infections on Aza

Hi! I have been on 150 mg of Azathioprine for a little over a year and for the past 6 months or so I have been having recurring fungal skin infections- both in typical areas that are "warm and moist" and around my stoma if I don't get it completely dry after a shower. I just noticed a few weeks ago that I have developed nail fungus on 2 of my toes. I have never had this before. I have had fungal skin infections before I was taking Aza, but they always went away without any treatment. I use antifungal powders and creams, but the fungus always comes back.

I am starting to think that this could be systemic and could also be contributing to annoyingly excessive weight gain too. Does anyone have any experience with fungal infections while on Azathiorpine? I have an appointment with my GI doctor in September, but I am considering seeing my PCP for something to treat the nail fungus in the meantime since I have read that topical treatments are usually ineffective since the fungus is under the nail.
08-13-2013, 10:45 PM   #2
CrohnsChicago
Super Moderator
 
CrohnsChicago's Avatar
 
Join Date: Aug 2012
Location: Chicago, Illinois

My Support Groups:
The only link I can think of between aza and fungal infections is that since it weakens your immune system you may be susceptible to more infections in general. Your doc will also want to make sure that you do not have any fungal infections BEFORE starting you on aza. Have you been known to have or were you aware of any fungal infections before starting the medication?

Here's a list of common and rare side effects:
http://www.webmd.com/drugs/drug-1377...l&pagenumber=6

Another thought I had....how well are you keeping the area around your stoma/skin dry? Is it possible to use talc or another type of powder to control the wet/moist activity in that area throughout the day?

Have you let your doc know about this because you should especially since it sounds like whatever fungal situation you have has spread to other parts of your body.

When is the last time you had your toxic levels checked for aza?
__________________
Crohn's-Colitis May 2012
Current Meds:
6-MP (100mg) / Asacol (4800mg)
Past Meds:
Prednisone/ Entocort / Flagyl
Current Supplements:
B12 Shot (1cc/mo) / Multivitamin / Vitamin D (1000iu) / Calcium (1200mg) / Omega 3 Fish Oil (4800mg)
Additional Info:
Anemia/Borderline Anemia - whole life
Generalized Anxiety Disorder - 2009 (Cognitive Behavioral Therapy, mindfulness meditation)

08-14-2013, 03:18 AM   #3
ErikaHouston
 
Join Date: Oct 2010
Location: Charlotte, North Carolina

My Support Groups:
I absolutely think there is a link related to the immune system supression. Even without the drugs, we are typically more prone to issues. I had chronic yeast infections my entire first year+ on the drug, to the point where I was on weekly diflucan. I tried about 5 different probiotics before finding Jarrow Fem Dophilis. I am very convinced this helped me. I have been infection/diflucan free for about 18 months now - and also in remission from the Crohn's. I hope you figure this out soon!
__________________
3 Hemorhages (July '10, Sept '10, Oct '10) - no other Crohn's symptoms

Diagnosed Oct'10

Currently on Entocort and Apriso and starting Imuran in December '10

History of Melanoma ('08) so avoiding TNF blockers.
08-14-2013, 05:11 PM   #4
janeindeed
 
Join Date: Feb 2012
Chicago- what do you mean by toxic levels being tested? I get periodic CBC and C-RP blood tests. I had the Prometheus test that tells if I am at therapeutic levels for Aza- is that what you mean. If so I had it a few months after I started taking it and was not at therapeutic levels so they increased my dose from 100 to 150 per day- but I never had that test again.

Any advice about whether I should wait and talk to my GI doc about all this in September or if I should try and get in to see my primary care guy now? I always feel a little confused about what to ask which doctor since I see a GI, a surgeon, a PCP and a gyno regularly...
08-14-2013, 06:36 PM   #5
CrohnsChicago
Super Moderator
 
CrohnsChicago's Avatar
 
Join Date: Aug 2012
Location: Chicago, Illinois

My Support Groups:
Yes. I meant therapeutic levels. It is possible for you to receive too much medication and that is when it has the potential to reach toxic levels causing more symptoms and liver/pancreas complications. The dosage you are given is weight based and how your body reacts to the medication may or may not change over time which is why you should periodically get your therapeutic levels checked again. Talk to your GI about it especially because of your fungal infections. And it wouldn't hurt to see if your GP can offer you something or advice to help out with the infections until you can get in with your GI. Talk to both about it.

Another option is to get a hold of your GI and see if you can get your appointment pushed up or get on the cancelled patients list for the next available. You shouldn't simply wait out symptoms on immunosuppressors like aza if you can avoid it.

Good luck!

Chicago- what do you mean by toxic levels being tested? I get periodic CBC and C-RP blood tests. I had the Prometheus test that tells if I am at therapeutic levels for Aza- is that what you mean. If so I had it a few months after I started taking it and was not at therapeutic levels so they increased my dose from 100 to 150 per day- but I never had that test again.

Any advice about whether I should wait and talk to my GI doc about all this in September or if I should try and get in to see my primary care guy now? I always feel a little confused about what to ask which doctor since I see a GI, a surgeon, a PCP and a gyno regularly...
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Fungal infections on Aza
Thread Tools


All times are GMT -5. The time now is 11:37 PM.
Copyright 2006-2017 Crohnsforum.com